LETTER TO EDITOR
Year : 2007 | Volume
: 18 | Issue : 2 | Page : 261-
Possible Increased Risk of Pulmonary Edema in Patients with Hepatorenal Syndrome on Adding Octreotide to Albumin / Noradrenaline Therapies
Consultant Nephrologist, King Fahad Specialist Hospital, P.O. Box 15215, Damman-31444, Saudi Arabia
Consultant Nephrologist, King Fahad Specialist Hospital, P.O. Box 15215, Damman-31444
|How to cite this article:|
Abutaleb N. Possible Increased Risk of Pulmonary Edema in Patients with Hepatorenal Syndrome on Adding Octreotide to Albumin / Noradrenaline Therapies.Saudi J Kidney Dis Transpl 2007;18:261-261
|How to cite this URL:|
Abutaleb N. Possible Increased Risk of Pulmonary Edema in Patients with Hepatorenal Syndrome on Adding Octreotide to Albumin / Noradrenaline Therapies. Saudi J Kidney Dis Transpl [serial online] 2007 [cited 2022 Jun 28 ];18:261-261
Available from: https://www.sjkdt.org/text.asp?2007/18/2/261/32321
To the Editor:
Two cases of the hepatorenal syndrome (HRS) were treated in our institution recently. Both patients had advanced cirrhosis of the liver, hypotension, acute renal failure with rising serum creatinine and severe avid urinary sodium reabsorption. In both, daily urine sodium excretion was in the range of 3 to 5 mmol/day. Urine creatinine to serum createnine ratio was more than 200. Both patients were treated with noradrenaline infusion, intravenous (i.v.) albumin 10 gm twice daily and i.v. infusions of 5% dextrose and normal saline. Both patients tolerated this therapy well. Enthusiastic for obtaining better recovery, octreotide 100 µg administered eighth hourly, was added and the dose was increased later to 200 µg thrice daily. Evidence of recovery was obvious in the improvement of urine output, urinary sodium excretion and lowering the urine creatinine to serum creatinine ratio to 20-40 range. However, both patients developed severe pulmonary edema and needed mechanical ventilation despite good response to furesamide therapy. Both expired from septic shock.
Development of such florid pulmonary edema has not been seen in our center in the past despite the usual policy of large volumes of fluid challenge (crystalloids and albumin) and inotropic support (noradrenaline). The development of pulmonary edema in the two patients who received additional therapy with octreotide suggests that such additional therapy has predisposed these two patients to this complication. These patients had been challenged with saline in addition to i.v. albumin and were truly well hydrated. The later introduction of octredotide with its vascular constriction action, especially on the splanchnic vasculature, probably resulted in flooding the circulation with unexpectedly large volume of fluid. Therapeutic approaches of using i.v. albumin and noradrenaline (or midodrine) and octreotide therapy have been reported separately as helpful in patients with HRS. Our experience suggests that extra care is required while combining i.v. fluids and octreotide in the same patients, as such combined therapy may predispose to pulmonary edema and unexpected intolerance of fluid challenge.